A 71-year-old man developed coma with severe respiratory failure, hypotension, and tachycardia induced by the intentional ingestion of quetiapine fumarate extended release (XR) 20 g. At the time, he had been treated for bipolar depression with venlafaxine 75 mg/day, lamotrigine 100 mg/day, pregabalin 75 mg/day, and quetiapine XR 400 mg/day for approximately 1 year. Comorbidities were hypertension treated with metoprolol, diabetes mellitus type 2 treated with metformin, and benign prostatic hyperplasia treated with silodosin. In the emergency room, about 4 h after ingestion of quetiapine fumarate XR, the presenting symptomatology was characterized by coma (Glasgow Coma Scale score 3), hypotension (blood pressure [BP] 90/60 mmHg), tachycardia electrocardiogram [ECG] showed sinus tachycardia with heart rate 120 beats per minute and a QTc of 499 ms). A gastric lavage was performed and activated charcoal 50 g and magnesium sulfate 30 g was administered. About 6 h after ingestion, he developed marked desaturation and underwent mechanical ventilation; 13 h after ingestion, a severe hypotensive episode followed (BP 70/40), which was treated with an infusion of ringer lactate 500 cc. On the 3rd day after intentional overdose, an episode of agitation occurred; 4 days after ingestion, the quetiapine plasma level was found to be 42 ng/ml (within therapeutic range). At 5 days after ingestion, the patient developed septicemia caused by staphylococci (probably originating from the central vein catheter), which was treated with antibiotic therapy. On days 10 and 18 after the suicide attempt, two episodes ofparoxysmal supraventricular tachycardia (PSVT) occurred and were successfully treated with intravenous adenosine triphosphate. The patient recovered completely without residual symptoms. In line with literature data, in this case report, symptoms of quetiapine overdose were tachycardia, agitation, hypotension, QT interval prolongation, and coma. A causal relationship between PSVT and quetiapine intoxication seems quite unlikely due to the drug level.

Coma After Quetiapine Fumarate Intentional Overdose in a 71-year-old Man: A Case Report

ATTI, ANNA-RITA;DE RONCHI, DIANA
2015

Abstract

A 71-year-old man developed coma with severe respiratory failure, hypotension, and tachycardia induced by the intentional ingestion of quetiapine fumarate extended release (XR) 20 g. At the time, he had been treated for bipolar depression with venlafaxine 75 mg/day, lamotrigine 100 mg/day, pregabalin 75 mg/day, and quetiapine XR 400 mg/day for approximately 1 year. Comorbidities were hypertension treated with metoprolol, diabetes mellitus type 2 treated with metformin, and benign prostatic hyperplasia treated with silodosin. In the emergency room, about 4 h after ingestion of quetiapine fumarate XR, the presenting symptomatology was characterized by coma (Glasgow Coma Scale score 3), hypotension (blood pressure [BP] 90/60 mmHg), tachycardia electrocardiogram [ECG] showed sinus tachycardia with heart rate 120 beats per minute and a QTc of 499 ms). A gastric lavage was performed and activated charcoal 50 g and magnesium sulfate 30 g was administered. About 6 h after ingestion, he developed marked desaturation and underwent mechanical ventilation; 13 h after ingestion, a severe hypotensive episode followed (BP 70/40), which was treated with an infusion of ringer lactate 500 cc. On the 3rd day after intentional overdose, an episode of agitation occurred; 4 days after ingestion, the quetiapine plasma level was found to be 42 ng/ml (within therapeutic range). At 5 days after ingestion, the patient developed septicemia caused by staphylococci (probably originating from the central vein catheter), which was treated with antibiotic therapy. On days 10 and 18 after the suicide attempt, two episodes ofparoxysmal supraventricular tachycardia (PSVT) occurred and were successfully treated with intravenous adenosine triphosphate. The patient recovered completely without residual symptoms. In line with literature data, in this case report, symptoms of quetiapine overdose were tachycardia, agitation, hypotension, QT interval prolongation, and coma. A causal relationship between PSVT and quetiapine intoxication seems quite unlikely due to the drug level.
Sara, Gibiino; Angela, Trappoli; Beatrice, Balzarro; Anna Rita, Atti; Diana, De Ronchi
File in questo prodotto:
Eventuali allegati, non sono esposti

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11585/555709
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 4
  • ???jsp.display-item.citation.isi??? ND
social impact